Neurontin, Gralise, Horizant (gabapentin) and Lyrica, Lyrica CR (pregabalin): Drug Safety Communication - Serious Breathing Problems
AUDIENCE: Patient, Health Professional, Pharmacy
ISSUE: FDA is warning that serious breathing difficulties may occur in patients using gabapentin (Neurontin, Gralise, Horizant) or pregabalin (Lyrica, Lyrica CR) who have respiratory risk factors. These include the use of opioid pain medicines and other drugs that depress the central nervous system, and conditions such as chronic obstructive pulmonary disease that reduce lung function. The elderly are also at higher risk.
FDA is requiring new warnings about the risk of respiratory depression to be added to the prescribing information of the gabapentinoids. FDA has also required the drug manufacturers to conduct clinical trials to further evaluate their abuse potential, particularly in combination with opioids, because misuse and abuse of these products together is increasing, and co-use may increase the risk of respiratory depression.
BACKGROUND: Gabapentinoids are FDA-approved to treat a variety of conditions including partial seizures and nerve pain from spinal cord injury, shingles, and diabetes. Other approved uses include fibromyalgia and restless legs syndrome. Gabapentin was first approved in 1993 and pregabalin was first approved in 2004.
RECOMMENDATION: Patients and caregivers should seek medical attention immediately if you or someone you are caring for experiences symptoms of respiratory problems, because these can be life-threatening. Symptoms to watch for include:
- Confusion or disorientation
- Unusual dizziness or lightheadedness
- Extreme sleepiness or lethargy
- Slowed, shallow, or difficult breathing
- Unresponsiveness, which means a person doesn’t answer or react normally or you can’t wake them up
- Bluish-colored or tinted skin, especially on the lips, fingers, and toes
Always inform your health care professional about all the drugs you are taking, including prescription and over-the-counter medicines and other substances such as alcohol.
Health care professionals should start gabapentinoids at the lowest dose and monitor patients for symptoms of respiratory depression and sedation when co-prescribing gabapentinoids with an opioid or other central nervous system depressant such as a benzodiazepine.
Health care professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report online
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the addressed on the form, or submit by fax to 1-800-FDA-0178
[12/19/2019 - Drug Safety Communication - FDA]